Excessive Heat, Briscoe
- When
- July 9, 2:00 PM CST to 5:00 PM CST
- Where
- Briscoe forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Intense heat fueled severe thunderstorms on the afternoon and evening of the ninth. Afternoon temperatures peaked between 105 and 110 degrees which combined with enough moisture to create isolated thunderstorms late in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Intense heat fueled severe thunderstorms on the afternoon and evening of the ninth. Afternoon temperatures peaked between 105 and 110 degrees which combined with enough moisture to create isolated thunderstorms late in the afternoon. Two storms in particular both produced wind damage as they tracked to the south.
The first storm was in the southeastern Texas Panhandle which produced a series of microbursts in Hall County. An initial severe wind gust was observed near Memphis by the Texas Tech University West Texas mesonet at 1730 CST. Approximately ten minutes later, a homestead was heavily damaged about seven miles south-southwest of Memphis. At 1810 CST, a metal building, several more homesteads, and trees were damaged along Texas State Highway 86 west of Estelline. Microburst winds were estimated between 80 and 100 mph based on the damage indicators gathered during a NWS storm survey.
A second severe storm formed south-southwest of Lubbock Preston Smith International Airport around 1930 CST. This storm then tracked to the east-southeast developing severe wind gusts within the city of Lubbock. The winds toppled a brick wall of an old roofless structure, downed power poles, and caused considerable property damage at Joyland Amusement Park. In addition, a few people were injured by falling tree limbs at Joyland.
Additionally, the intense heat required a helicopter rescue of an individual from Caprock Canyons State Park in Briscoe County. The Texas Tech University West Texas mesonet at Caprock Canyons State Park measured temperatures at high as 110 degrees Fahrenheit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 9, 11:52 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1252 PM CDT Thu Jul 9 2020 .AVIATION... VFR conditions will prevail through the next 24 hours. This afternoon into evening, showers and thunderstorms should set up along a NW-SE line from SW of KCDS to KLBB to KBFE terminals. This convection may come close to or directly affect the KLBB and KPVW terminals; though, models are not in very good agreement on whether convective initiation will occur or where. Storms that form will be high based and have the potential of winds up to 50 mph, with a possibility of higher winds if a downburst occurs. High temperatures this afternoon into evening could cause Density Altitude concerns for heavily loaded aircraft at all terminals. && .PREV DISCUSSION... /issued 252 AM CDT Thu Jul 9 2020/ SHORT TERM... Biggest concern for today is the possibility of isolated thunderstorms this afternoon across portions of the forecast area. A weak surface low will develop across the Oklahoma Panhandle through the day with a trailing surface trough stretching down into southeastern New Mexico. This will help a weak and broad dryline to develop across the forecast area and provide an area of weak surface convergence with southwesterly wind west of the trough axis and a more south to southeasterly wind east of the trough axis. Forecast soundings are mixed with regards to the strength of a cap across the region but all have MLCAPE values between 500 to 750 J/kg. There are a few more models that develop storms late this afternoon compared to yesterday but upper-air analysis and WV satellite loop show little to nothing in the way of weak disturbances that could help storms to form. With surface temperatures approaching 104-105 F across the Caprock, we may manage to briefly break the Cap and see some isolated storms and have kept a low-end chance across the central third of the forecast area for late afternoon into early evening. The rest of the story is the heat. As mentioned above, highs on the Caprock will be in the 104-105 F range with 106-109 F for the Rolling Plains. This will push the Caprock close to or at Heat Advisory criteria while the Rolling Plains remains just under criteria which starts at 110. We will run the advisory from 17Z-2Z or 11 pm through 9 pm CDT and rather than going with a long-fused heat advisory potentially lasting greater than 3 days, we will start with a day-by-day approach but may have to reconsider this as we head into the weekend and next week. Jordan LONG TERM... Forecast is on track for an extended period of extreme heat under a persistent and strong ridging pattern across the southwest CONUS centered over New Mexico. Very little change in the forecast, while continuing to bump up NBM lows over the weekend and into next week. Monsoon moisture has increased leading to slight chance POPS across the extreme southwest Texas Panhandle in the higher terrain during the evening hours beginning on Sunday and repeating almost nightly through the middle of next week. The added moisture and marginal cloud cover may help keep extreme temps down slightly in those areas, but almost negligibly so. Confidence continues to be high that daily records may be broken for both daytime max temps and high over night low temperatures. The all time high temperature of 114 in Lubbock and 117 in Childress, appear to be safe for the time being. Daily heat advisories and/or warnings are likely through the extended forecast period. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for TXZ021>024-027>030- 033>036-039>042. && 99/99/10
Hazardous Weather Outlook National Weather Service Lubbock TX 1100 AM CDT Thu Jul 9 2020 TXZ021>044-101600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1100 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. High temperatures across the South Plains will climb to 105 degrees this afternoon. A heat advisory is in effect from Noon through 9 pm for areas on the Caprock. Isolated thunderstorms are possible across the southern and central South Plains this afternoon and evening. If storms do develop, strong wind gusts to 55 mph will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A prolonged period of record to near record heat in the triple digits will continue into the first part of next week. Overnight temperatures will also remain well above normal during this time period which will not provide much relief each evening and lead to an increased risk of heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 thunderstorm wind, 2 hail, 1 excessive heat. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Memphis measured a peak wind gust of 63 mph at 1730 CST. Severe winds were measured between 1730 and 1735 CST.
A trained spotter in Estelline reported quarter size hail.
A NWS storm survey was conducted in eastern Hall County near Estelline. The survey found considerable damage to homes, metal structures, and other outbuildings and trees at several homesteads. This damage was along Texas State Highway 86 to the west of Estelline and at another homestead roughly seven miles south-southwest of Memphis. The damage was found to be in generally uniform direction from northeast to southwest or southeast to northwest and in a broadly divergent pattern indicative of severe straight line winds associated with microbursts. Also, several power poles were downed and center pivots overturned across eastern Hall County.
A NWS cooperative weather observer in Northfield estimated half dollar size hail.
A thunderstorm formed to the southwest of Lubbock Preston Smith International Airport and moved east bringing damaging winds gusts to the north part of the city of Lubbock. The winds toppled a brick wall of an old roofless structure, downed power poles, and caused considerable property damage at Joyland Amusement Park. In addition, a few people were injured by falling tree limbs at Joyland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901646, 901639, 901640, 901641, 901642, 901643.